North Carolina, 2007

Damaging Winds in North Carolina, July 19, 2007

July 19, 2007 · NWS RAH · 2 events in 1 county or zone

An old outflow boundary from convection that fired in the higher terrain of the mountains redeveloped over the western piedmont.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An old outflow boundary from convection that fired in the higher terrain of the mountains redeveloped over the western piedmont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 19, 2:39 PM EST, 3 hours 6 minutes earlier.

Area forecast discussion, Jul 19, 2:39 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
339 PM EDT THU JUL 19 2007

.SYNOPSIS...
WARM... HUMID... AND UNSETTLED WEATHER WILL PERSIST OVER THE REGION
INTO FRIDAY. A COLD FRONT WILL DROP SOUTHEAST THROUGH THE AREA LATE
FRIDAY. A DRIER AND MORE SEASONABLE AIR MASS WILL BUILD IN FROM THE
NORTHWEST OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 8 AM FRIDAY MORNING/...
WEAK CONVERGENCE ALONG A SFC TROUGH IN THE NC FOOTHILLS ALONG WITH
A WARM AND UNSTABLE AIRMASS IS PRODUCING ISOLATED CONVECTION
THAT WILL MOVE INTO THE WESTERN CWA LATE THIS AFTERNOON. THERE IS
NOTHING IN THE UPPER LEVELS APPROACHING THIS EVENING THAT WILL AID
IN SUSTAINING THE CONVECTION AS THE BETTER UPPER ENERGY STAYS
NORTH ACROSS VIRGINIA. THEREFORE THE ACTIVITY SHOULD DIE DOWN AS
SUNSET APPROACHES. WILL LEAVE A SMALL POP IN THROUGH 00Z TO
ACCOUNT FOR THIS. MUCH OF THE REST OF THE NIGHT LOOKS QUIET. SW
WINDS ALONG WITH A MOIST BOUNDARY LAYER WILL MAKE FOR A MUGGY
NIGHT TONIGHT WITH LOWS ONLY DIPPING INTO THE LOW TO MID 70S.

A SLIGHT CHANCE POP HAS BEEN MAINTAINED IN THE FAR NW BEGINNING
AROUND SUNRISE AS SIGNIFICANT SHORTWAVE ENERGY CURRENTLY OVER THE
OHIO VALLEY BEGINS TO ENTER THE NC MOUNTAINS. THERE IS A CHANCE
THAT SOME OF THE CONVECTIVE ACTIVITY OVER THE OHIO VALLEY (POSSIBLE
MCS ACTIVITY) MAKES ITS WAY INTO THE FAR WEST BY 12Z DUE TO
POSITIVE VORTICITY ADVECTION SUSTAINING THE ACTIVITY. THE NEGATIVE
FACTOR FOR THIS OCCURRING IS THE PRESCENCE OF A 25 TO 30 KT
WESTERLY FLOW AT 850MB. SUCH A DOWNSLOPE FLOW MAY SERVE TO
DIMINISH MUCH OF THE CONVECTION BEFORE IT REACHES OUR AREA.

&&

.SHORT TERM /8 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
THE AFOREMENTIONED SHORTWAVE WILL MOVE THROUGH CENTRAL NC DURING
THE DAY TOMORROW AS A LONGWAVE TROUGH AMPLIFIES OVER THE EASTERN
U.S. A COLD FRONT WILL MOVE ACROSS THE AREA AS A RESULT...PROVIDING
AT LEAST A SOMEWHAT BETTER CHANCE FOR PRECIP. THERE IS STILL SOME
MODEL DISAGREEMENT ON TIMING OF THE FRONT WITH THE NAM BEING ABOUT
6 HRS QUICKER THAN THE GFS...BRINGING THE FRONT THROUGH BEFORE
18Z. BOTH MODELS DO SLOW THE FRONT DOWN SOME BY TOMORROW AFTERNOON
AS A WEAK SFC LOW DEVELOPS ALONG THE FRONT AND TRACKS UP EASTERN
NC. THE EXACT TRACK OF THE SFC LOW WILL DETERMINE BETTER RAIN
CHANCES AND SEVERE WEATHER POTENTIAL.

KEPT POPS IN THE CHANCE CATEGORY FOR NOW. THERE WILL BE LARGE
SCALE ASCENT AHEAD OF THE SHORTWAVE ALONG WITH A WARM AND MOIST
AIRMASS. HOWEVER...PERSISTENT WESTERLY FLOW IN THE LOW LEVELS WILL
LIKELY INHIBIT CONVECTIVE POTENTIAL TO SOME DEGREE. BEST CHANCES
WILL BE IN THE COASTAL PLAIN...DUE TO EXPECTED LONGER DURATION OF
DESTABILIZATION AND CLOSER PROXIMITY TO WEAK SFC LOW DEVELOPMENT.

REGARDING SVR WX POTENTIAL...SPC HAS PLACED THE SOUTHERN COASTAL
PLAIN IN A SLIGHT RISK FOR TOMORROW. CANNOT RULE OUT A SVR STORM
OR TWO TOMORROW GIVEN MLCAPES OF 1000-1500 J/KG AND THE PRESENCE
OF LARGE SCALE ASCENT WITH THE UPPER TROUGH. A FEW NEGATIVES ARE
THE LACK OF DEEP LAYER SHEAR (ONLY ON THE ORDER OF 20-25KTS) AND
WEAK MID LEVEL LAPSE RATES WITH FORECAST SOUNDINGS SHOWING A NEAR
MOIST ADIABATIC PROFILE. HAIL POTENTIAL IS LIMITED GIVEN HIGH
FREEZING LEVELS OF AROUND 14 KFT AND -20C AROUND 25 KFT. LOCALIZED
DAMAGING WINDS APPEAR TO BE THE MAIN THREAT.

SFC FRONT AND UPPER LEVEL ENERGY MOVE EAST TOMORROW NIGHT WITH
COOL HIGH PRESSURE BUILDING IN ON SATURDAY. TEMPS WILL DROP TO
BELOW NORMAL LEVELS UNDER THE DEEP NORTHERLY FLOW.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
THE ANOMALOUSLY DEEP TROUGH WILL PERSIST OVER THE EAST ON SUNDAY...
MAINTAINING OUR DRY WEATHER AND BELOW NORMAL TEMPERATURES. THERE
IS SOME DISAGREEMENT IN THE MID RANGE MODELS ON HOW TO HANDLE THE
TROUGH AFTER SUNDAY. THE ECMWF WANTS TO CLOSE OFF THE LOW AND
RETROGRADE IT WEST WHILE THE GFS AND ITS ENSEMBLES BEGIN TO LIFT
OUT THE TROUGH BY THE BEGINNING OF THE WEEK. FOR NOW WILL SIDE
WITH THE GFS ENSEMBLE MEAN SHOWING HEIGHTS RISING ACROSS OUR AREA
NEXT WEEK. THIS SHOULD RESULT IN A GRADUAL RETURN TO NORMAL
TEMPS...POSSIBLY BECOMING ABOVE NORMAL BY THE MIDDLE OF NEXT WEEK.
THE ONLY RAIN CHANCES IN THE EXTEND LOOK TO BE POSSIBLE ISOLATED
DIURNAL CONVECTION WED/THU.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
LIMITED CONVECTION DEVELOPED IN THE EARLY AFTERNOON OUTSIDE CENTRAL
NORTH CAROLINA. SOME CONVECTION SHOULD DRIFT IN FROM THE WEST BEFORE
SUNSET AND DEVELOPMENT IN THE SOUTHEAST IS STILL POSSIBLE. COVERAGE
SHOULD BE LIMITED AND ODDS ARE TAF SITES WILL BE DRY. MVFR FOG
MAINLY NEAR DAWN ALTHOUGH LIKELY DEVELOPING EARLIER IN THE EAST
WHERE LOW LEVEL MOISTURE IS BEST. TROUGH FORECAST TO SWEEP INTO THE
NORTHWEST AROUND SUNRISE. WITH WINDS ALOFT FROM THE WEST AHEAD OF
THIS SYSTEM... MUCH OF CENTRAL NORTH CAROLINA COULD END UP
DRY...WITH LOW VFR CEILINGS FAILING TO DEVELOP OTHER THAN TOWARD THE
VIRGINIA BORDER.

SCATTERED AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE
FORECAST THROUGH FRIDAY NIGHT. AREAS OF MVFR CONDITIONS IN FOG EACH
MORNING AROUND DAWN. DRY CONDITIONS ARE FORECAST FOR SATURDAY INTO
THE FIRST OF NEXT WEEK.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...JFB
NEAR TERM...JFB
SHORT TERM...JFB
LONG TERM...JFB
AVIATION...RLH
Hazardous weather outlook, Jul 19, 2:58 PM EST, 2 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
358 PM EDT THU JUL 19 2007

NCZ007>011-021>028-038>043-073>078-083>086-088-089-201000-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
358 PM EDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED SHOWERS ARE EXPECTED THROUGH SUNSET...ESPECIALLY
IN THE NORTHWEST AND SOUTHWEST PIEDMONT. SOME OF THE STORMS COULD
BECOME STRONG...PRODUCING WIND GUSTS TO 40 MPH AND POSSIBLY SOME
SMALL HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

A COLD FRONT WILL PRODUCE SCATTERED SHOWERS AND THUNDERSTORMS ON
FRIDAY. WHILE WIDESPREAD SEVERE WEATHER IS NOT EXPECTED...A FEW
STORMS COULD BECOME SEVERE...ESPECIALLY IN THE COASTAL PLAIN. THE
MAIN THREATS WILL BE DAMAGING WINDS AND LARGE HAIL. THERE STILL
REMAINS SOME UNCERTAINTY IN THE SEVERE THREAT FOR TOMORROW...PRIMARILY
DEPENDING ON THE TIMING OF THE COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TONIGHT...HOWEVER SPOTTERS ARE
ALWAYS ENCOURAGED TO REPORT SIGNIFICANT WEATHER EVENTS OR RAINFALL
TO THE NATIONAL WEATHER SERVICE IN RALEIGH. SPOTTERS SHOULD STAY
TUNED TO THE LATEST INFORMATION REGARDING THE SEVERE WEATHER
THREAT ON FRIDAY.

JFB

In the hours before

Special weather statement, Jul 19, 3:05 PM EST, 2 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
405 PM EDT THU JUL 19 2007

NCZ021-192100-
FORSYTH-
405 PM EDT THU JUL 19 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS FORSYTH COUNTY THROUGH 500
PM EDT...

AT 405 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
PFAFFTOWN...OR ABOUT OVER WINSTON-SALEM...MOVING NORTHEAST AT 20 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...WALKERTOWN...BELEWS
CREEK.

GUSTY WINDS OF 30 TO 40 MPH...HEAVY RAIN OF ONE INCH IN THE NEXT
HOUR...AND DEADLY CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THIS THUNDERSTORM.

MWS
Special weather statement, Jul 19, 5:19 PM EST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
619 PM EDT THU JUL 19 2007

NCZ023-024-192245-
ALAMANCE-ORANGE-
619 PM EDT THU JUL 19 2007

...A STRONG THUNDERSTORM WILL MOVE ACROSS ALAMANCE AND ORANGE
COUNTIES THROUGH 645 PM EDT...

AT 619 PM EDT...DOPPLER RADAR INDICATED A DEVELOPING THUNDERSTORM
OVER SWEPSONVILLE...OR ABOUT 6 MILES SOUTH OF GRAHAM...MOVING
NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...HAW
RIVER...AND...TEER...MEBANE...EFLAND. THIS STORM WILL CROSS
INTERSTATE 85 BETWEEN EXITS 148 AND 157.

GUSTY WINDS OF 35 TO 45 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THIS THUNDERSTORM.

VINCENT

The radar

The Raleigh/Durham radar (KRAX), 83 km away, was scanning. The volume nearest the first event began at 22:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alamance

When
July 19, 5:45 PM EST
Where
Alamance County, 3 mi S of Mebane
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.057, -79.280

One large tree was blown down across Mebane Oaks Road.

Thunderstorm Wind, Alamance

When
July 19, 5:45 PM EST
Where
Alamance County, 2 mi S of Mebane
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.071, -79.280

Multiple trees were blown down on Mebane Oaks Road one mile south of Interstate of 85 between Old Hillsborough Road and Mebane Oaks Court.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2007Every state in 2007This day in weather historyWarnings in North Carolina, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 34412, 34413.